Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2017, 11:59 PM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 11:59 PM CDT (04:59 UTC)
- Expired
- Jun 28, 2017, 12:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
936 WUUS53 KGLD 280459 SVRGLD KSC063-109-179-193-280545- /O.NEW.KGLD.SV.W.0162.170628T0459Z-170628T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 1159 PM CDT TUE JUN 27 2017 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Southern Thomas County in northwestern Kansas... Logan County in west central Kansas... Southwestern Sheridan County in northwestern Kansas... Western Gove County in west central Kansas... * Until 1245 AM CDT * At 1159 PM CDT, a severe thunderstorm was located 4 miles north of Oakley, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Colby, Oakley, Grinnell, Winona, Monument, Menlo and Russell Springs. This includes Interstate 70 in Kansas between mile markers 56 and 85. LAT...LON 3870 10132 3935 10126 3937 10059 3870 10069 TIME...MOT...LOC 0459Z 255DEG 27KT 3920 10087 HAIL...<.75IN WIND...60MPH $$ Lockhart
2 follow-up statements
226 WWUS53 KGLD 280529 SVSGLD Severe Weather Statement National Weather Service Goodland KS 1229 AM CDT WED JUN 28 2017 KSC063-109-179-193-280545- /O.CON.KGLD.SV.W.0162.000000T0000Z-170628T0545Z/ Thomas KS-Logan KS-Sheridan KS-Gove KS- 1229 AM CDT WED JUN 28 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR SOUTHEASTERN THOMAS...EASTERN LOGAN...SOUTHWESTERN SHERIDAN AND WESTERN GOVE COUNTIES... At 1229 AM CDT, a severe thunderstorm was located 4 miles northeast of Oakley, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Oakley, Grinnell, Monument, Menlo, The Monument Rocks, Mingo and Seguin. This includes Interstate 70 in Kansas between mile markers 58 and 85. LAT...LON 3870 10115 3934 10103 3937 10059 3870 10069 TIME...MOT...LOC 0529Z 272DEG 23KT 3916 10078 HAIL...<.75IN WIND...60MPH $$ Lockhart
038
WWUS53 KGLD 280544
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1244 AM CDT WED JUN 28 2017
KSC063-109-179-193-280554-
/O.EXP.KGLD.SV.W.0162.000000T0000Z-170628T0545Z/
Thomas KS-Logan KS-Sheridan KS-Gove KS-
1244 AM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS...EASTERN
LOGAN...SOUTHWESTERN SHERIDAN AND WESTERN GOVE COUNTIES WILL EXPIRE
AT 1245 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3870 10115 3934 10103 3937 10059 3870 10069
TIME...MOT...LOC 0544Z 255DEG 27KT 3919 10066
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:40 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jun 27, 6:40 PM CDT, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 540 PM MDT Tue Jun 27 2017 .SHORT TERM...(This evening through Wednesday) Issued at 233 PM MDT Tue Jun 27 2017 Latest upper air analysis shows a deepening short wave trough over Eastern Colorado. At the surface a north-south trough was located near Limon. To the east a warm front/dry line was located over Northwest Kansas into far Northeast Colorado. For the rest of the afternoon, initial thoughts from the update AFD are still on track. Have high confidence of storms moving east from Colorado this afternoon and evening. Main concern is still the storm coverage due to the deep mixed layer and large dew point depressions shown in the soundings despite the fairly high CAPE. With the dry line moving northeast, instability will fade through the afternoon, which will affect storm intensity. The best chance for severe weather will be east of the CO border where the higher CAPE will be. As such storm coverage should increase as they move into KS. However tornadic development is possible over East Central CO near the surface trough axis. Isolated storm development still looks possible for McCook to Norton as the dry line/warm front move through with an upper level short wave trough overhead. Tornadic development will be possible here as well due to the close proximity of the front/dry line. This evening the storms will continue across the forecast area. As the storms cross the dry line east of the forecast area they should increase even more in intensity. There still looks to be a threat for severe storms, with the final round during the mid and late evening ahead of an advancing cold front. Still not quite as confident in the development of these storms as I am with the initial round that moves east across the forecast area. This final round may merge in with the broken line of storms moving east across the forecast area, causing there to be little distinction between the two. Any severe storms should be east of the forecast area well before midnight. Wednesday will be a similar setup to today regarding an upper level short wave trough moving across from the west. The circulation behind the cold front from tonight will push the dry line back west across the forecast area. During the afternoon the upper level short wave trough will deepen along the dry line. Mixed layer CINH is still very strong, but surface based CINH is very low over Kit Carson/Cheyenne counties in CO. Am anticipating storms to develop over these counties or move into these counties from the west due to surface convergence to the west and the upper level short wave trough overhead. Storm coverage should remain confined to mainly Eastern Colorado during the afternoon. Threats for Wednesday are damaging wind gusts and hail up to hen egg size, with the best threat for severe weather over Kit Carson and Cheyenne counties. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM MDT Tue Jun 27 2017 The long term period is showing to be an active one with storm chances almost everyday. Starting off on Wednesday night, storm chances will continue over the region from the afternoon hours. CAPE and shear values are favorable for severe storm development. Come Thursday a trough will move over the region and bring with it continued storm chances. There will also be a cold front that will move over the area. That trough will stay over the region through Saturday morning. Then northwest flow will dominate over the region. Friday looks like a lull period in precipitation, but there may be some chances along the northwest part of the region in association with a brief passage of a shortwave. Saturday brings another round of storms with another shortwave moving over the region. Sunday is showing a similar pattern. Monday and Tuesday brings a ridge over the region, as well as dry conditions. There could potentially be some brief pop up precipitation chances each day. Temperatures during the period will be in the 80s Thursday through Saturday. Friday will see a slight decrease into the upper 70s to mid 80s with the passage of the cold front. Sunday through Tuesday will see a slight increase into the 90s due to the ridge. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 528 PM MDT Tue Jun 27 2017 VFR conditions are expected at MCK and GLD with a isolated thunderstorms moving across the area in the vicinity of the TAF sites between 00Z and 05Z. Storms dissipate by 05Z with scattered high clouds remaining through the remainder of the TAF period. Gusty south winds with variable gusts and directions as thunderstorms move across become light out of the south after 05Z and turn northwest between 13-15Z as a surface trough moves east across the central high plains and light and variable with weak surface flow by 00Z Wednesday evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...CLT AVIATION...LOCKHART
Hazardous weather outlook, Jun 27, 11:46 AM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1046 AM MDT Tue Jun 27 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1046 AM MDT Tue Jun 27 2017 /1146 AM CDT Tue Jun 27 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms will develop across East Central Colorado by 2 PM MDT and increase in coverage as they spread east through the evening. Large hail in excess of 2 inches and damaging winds in excess of 70 mph possible threats with this activity. Tornadoes may also occur with any storms in the East Central Colorado this afternoon. Isolated storms may develop along and east of Highway 83 this afternoon. If storms do develop they will quickly become severe with 2 inch diameter hail or larger, 70 MPH plus wind gusts and tornadoes all possible with these storms. Another final of severe thunderstorms may develop this evening east of the Colorado border. Large hail up to half dollar size may occur with these storms. The severe threat will end by 10 PM MDT or 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Severe thunderstorms will be possible each afternoon and evening from Wednesday through Thursday, and again on Sunday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Any severe weather reports are greatly appreciated through social media or by phone.
In the hours before
Special weather statement, Jun 27, 11:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
1031 PM MDT TUE JUN 27 2017
KSZ002-003-013>015-027>029-042-280530-
Rawlins KS-Wichita KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Thomas KS-Logan KS-Sherman KS-
1031 PM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA...EASTERN
WALLACE...THOMAS...LOGAN...SHERIDAN...SOUTHERN RAWLINS...DECATUR...
EASTERN SHERMAN AND GOVE COUNTIES UNTIL 1130 PM MDT/1230 AM CDT/...
At 1030 PM MDT/1130 PM CDT/, thunderstorm outflow was located 5 miles
south of Levant, moving east at 45 mph.
Wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Colby, Oakley, Oberlin, Hoxie, Quinter, Brewster and Grainfield.
This includes Interstate 70 in Kansas between mile markers 23 and
112.
LAT...LON 3954 10165 3957 10154 3957 10141 3960 10141
3993 10019 3871 10016 3870 10113 3855 10113
3847 10156
TIME...MOT...LOC 0430Z 254DEG 40KT 3931 10122
LockhartLocal storm report, Jun 27, 11:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST HOXIE 39.36N 100.44W
06/27/2017 M58 MPH SHERIDAN KS MESONET
&&
DRLocal storm report, Jun 27, 11:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1033 PM MDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST 4 SSW BURLINGTON 39.25N 102.30W
06/27/2017 M59.00 MPH KIT CARSON CO ASOS
&&
DRSpecial weather statement, Jun 27, 11:46 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 1146 PM CDT TUE JUN 27 2017 KSZ016-280515- Graham KS- 1146 PM CDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY UNTIL 1215 AM CDT... At 1146 PM CDT, thunderstorm outflow was located 5 miles southwest of Hill City, moving east at 30 mph. Wind gusts of 50 to 55 mph will be possible. Locations impacted include... Hill City, Morland, Bogue, Nicodemus, Penokee and Saint Peter. LAT...LON 3913 10015 3957 10016 3956 9961 3914 9961 TIME...MOT...LOC 0446Z 255DEG 27KT 3931 9992 Lockhart
Local storm report, Jun 27, 11:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST 6 S LEVANT 39.30N 101.20W
06/27/2017 M60 MPH THOMAS KS MESONET
MESONET SITE MEASURED 60 MPH GUST
&&
SMELocal storm report, Jun 27, 11:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1057 PM MDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 6 W MINGO 39.27N 101.07W
06/27/2017 M67 MPH THOMAS KS MESONET
KSCOLBY9 MESONET SITE MEASURED 67 MPH GUST
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 59 min |
| Jun 27, 7:32 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| Jun 27, 8:20 PM CDT | Special Weather Statement | GLD | Sherman | 25 min |
| Jun 27, 10:27 PM CDT | Special Weather Statement | GLD | Gove, Logan, Sheridan, Thomas | 48 min |
| Jun 27, 10:44 PM CDT | Special Weather Statement | GLD | Sherman, Wallace | 46 min |
| Jun 27, 11:31 PM CDT | Special Weather Statement | GLD | Decatur, Gove, Logan, Sheridan, Thomas | 59 min |
| Jun 27, 11:46 PM CDT | Special Weather Statement | GLD | Graham | 29 min |
| Jun 28, 12:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 19 min |
| Jun 28, 12:49 AM CDT | Special Weather Statement | GLD | Gove | 26 min |
| Jun 28, 12:58 AM CDT | Special Weather Statement | GLD | Norton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.